High Dose of Over-the-counter Niacin Supplement Linked to Blindness

by Iswarya on  October 31, 2019 at 10:02 AM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

Taking a high dose of self-prescribed over-the-counter (OTC) niacin injures specific cell type, and can lead to vision loss, reports a new study.

Niacin, also known as vitamin B3, is used for lowering hyperlipidemia or cholesterol and comes in prescription and over-the-counter forms.
High Dose of Over-the-counter Niacin Supplement Linked to Blindness
High Dose of Over-the-counter Niacin Supplement Linked to Blindness

"This study shows how dangerous large doses of a commonly used over-the-counter medication can be," said lead investigator Richard Rosen from New York Eye and Ear Infirmary (NYEE) in the US.

Show Full Article


"People who depend on vision for their livelihood need to realize there could be long-lasting consequences from inadvertent overdosing on this vitamin," Rosen said.

For the study, the research team reported on a 61-year-old patient who arrived at the hospital with worsening blurry vision in both eyes that began a month earlier.

The initial exam showed that the patient was almost legally blind, with best-corrected visual acuity of 20/150 in the right eye and 20/100 in the left eye.

The patient told doctors his medical history included significant hypertension and hyperlipidemia but initially failed to disclose the extent of his self-prescribing.

Subsequently, he admitted to taking an extensive list of supplements, which included three to six grams of niacin daily for several months to reduce his risk of cardiovascular events and was unaware of the risk to his eyesight.

He purchased the supplement at a drug store after a doctor told him he had high cholesterol.

The standard dosage is one to three grams a day with a maximum dose of six grams. Still, doctors typically warn against treating the condition with supplements purchased over the counter and prefer to prescribe and monitor an FDA-approved dose of niacin.

NYEE clinicians diagnosed the problem using several state-of-the-art technologies, including fluorescein angiography, optical coherence tomography (OCT), and multifocal electroretinography (MERG), to examine his retina for evidence of cellular damage and monitor his response to therapy.

The imaging allowed investigators to diagnose a rare toxic reaction called niacin-induced maculopathy.

The high dose of niacin led to cystoid macular edema of the retina, which is fluid in the macula (a small area in the center of the retina that produces detailed and centralized vision) that causes swelling.

The technology also allowed investigators to identify the cellular structures responsible for the patient's condition.

The MERG recorded, in this case, showed reduced b-waves, which indicated that cells affected by the toxicity were the Muller cells, which span the depth of the retina like support columns.

Discontinuation of the vitamin reversed this effect and restored retinal function and electrical signals.

This led investigators to demonstrate that the 'Muller cells' were the target of niacin toxicity and the cause of niacin maculopathy.

Source: IANS

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Premium Membership Benefits

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive